The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (1037 KB) | Metadata | Table of Contents | ZAA summary
Volume 19, Issue 1, 2000, pp. 61–75
DOI: 10.4171/ZAA/938

Published online: 2000-03-31

Monotonicity of the Number of Passages in Linear Chains and of the Basic Reproduction Number in Epidemic Models

J. Müller[1] and K.P. Hadeler[2]

(1) Universität Tübingen, Germany
(2) Universität Tübingen, Germany

models for infectious diseases, the basic reproduction number is the crucial parameter which determines the possibility of an outbreak. In simple situations it depends in a monotone way on the infectivity. Non-monotone behavior may occur in diseases where infectivity depends on time since infection and where transmission depends on social structure, as is shown by an example. A typical application is the HIV infection where transmission rates depend on existing pair bonds and infectivity changes drastically over time.
For a class of epidemic models with pair formation models and infectivity depending on time since infection it is shown that the basic reproduction number is a monotone function of infectivity. This observation is a consequence of a general result on a class of cyclic linear reaction chains with tridiagonal structure for which it is shown that the number of passages depends in a monotone way on the rates.

Keywords: Epidemiology, basic reproduction number, Markov chain, linear chain

Müller J., Hadeler K.P.: Monotonicity of the Number of Passages in Linear Chains and of the Basic Reproduction Number in Epidemic Models. Z. Anal. Anwend. 19 (2000), 61-75. doi: 10.4171/ZAA/938